Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 50, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 3, 2005, 5:47 PM MST for Maricopa County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 5:47 PM MST (00:47 UTC)
- Expired
- Sep 3, 2005, 6:10 PM MST
- In force
- 23 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:00 PM MST | FLASH FLOOD | 10 Ne Cave Creek, AZ | FLOODING REPORTED ON SEVEN SPRINGS WASH. BARTLETT ROAD WAS WASHED OUT AND IMPASSABLE. 400 PEOPLE ATTEMPTING TO LEAVE BARTLETT RESERVOIR WERE UNABLE TO DO SO FOR SEVERAL HOURS DUE TO FLOOD WATERS AND ROAD DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2448 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 040048
FFWPSR
AZC013-040200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST SAT SEP 3 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
INCLUDING THE SEVEN SPRINGS WASH AND CAMP CREEK WASH
* UNTIL 710 PM MST
* AT 535 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
RAIN GAGE AND STREAMFLOW GAGES INDICATED FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
SPRINGS OVER AND SOUTH OF THE CAVE CREEK COMPLEX BURN AREA...
THE CAMP CREEK WASH...SEVEN SPRINGS ROAD AND HORSHSHOE DAM
ROAD.
A STREAMFLOW GAGE ALONG THE SEVEN SPRINGS WASH REPORTED A STAGE
HEIGHT OVER OVER 10 AND ONE HALF FEET WHICH WAS ABOVE FLOOD STAGE.
ROADWAY CROSSINGS ADJACENT TO THE WASH WERE FLOODED AND IMPASSABLE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3384 11199 3382 11179 3383 11167 3401 11170
3403 11196
$$
CJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:00 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 3, 3:00 PM MST, 2 hours 47 minutes before
AZZ020>028-CAZ030>033-040600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 300 PM MST SAT SEP 03 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A MOIST SOUTHERLY FLOW OVER SOUTH CENTRAL AZ WILL RESULT IN A CONTINUED CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY...MAINLY OVER SOUTH CENTRAL ARIZONA. DRIER WESTERLY FLOW TUESDAY AND THE REMAINDER OF NEXT WEEK WILL DIMINISH THE THREAT FOR THUNDERSTORMS...AND CONFINE THUNDERSTORM ACTIVITY TO THE MOUNTAINS OF SOUTH CENTRAL ARIZONA. TEMPERATURES WILL REMAIN STEADY THE NEXT SEVEN DAYS....HOVERING ABOUT 3 DEGREES ABOVE NORMAL. && .DISCUSSION... HARD TO DETECT UPPER LEVEL PERTURBATIONS AND AN INCREASINGLY MOIST AIRMASS OVER SOUTHWEST AND SOUTH CENTRAL ARIZONA HAS LEAD TO AN UPSWING IN CONVECTIVE ACTIVITY THIS AFTERNOON. WE EXPECT AN EXPANSION OF THUNDERSTORM COVERAGE THIS EVENING WITH POSSIBLE ISOLATED SEVERE THUNDERSTORMS PRODUCING STRONG WINDS AND LARGE HAIL. THUNDERSTORM MODELS ARE NOT OFFERING ANY ASSISTANCE IN RESOLVING THESE PERTURBATIONS SO WILL WING IT BY INDICATING MOST STORMS WILL BE OVER BY MIDNIGHT. FOR SUNDAY...A STRONGER PACIFIC UPPER LEVEL DISTURBANCE WILL WORK ITS WAY INTO THE GREAT BASIN STATES BY LATE AFTERNOON. INCREASED WINDS ALOFT OVER AZ WILL LEAD TO SOME DIFLUENCE RESULTING IN A HIGHER THAN NORMAL INCREASE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ BY SUNDAY EVENING. DRIER AIR FROM THE WEST IS EXPECTED TO SLOWLY SPREAD EAST OVER ARIZONA REDUCING THUNDERSTORM POTENTIAL...AND LIMITING ANY ACTIVITY TO THE HIGH COUNTRY OF ZONE 24 TUE AND WED. HAVE TAKEN ALL MENTION OF CONVECTIVE ACTIVITY OUT OF THE FORECAST THU...FRI...AND SAT. && .AVIATION... DISCUSSION FOR 00Z TAFS. CURRENT TAFS ADEQUATELY DEPICT CURRENT AND EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX VASQUEZ
Hazardous weather outlook, Sep 3, 10:30 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1030 AM MST SAT SEP 3 2005 AZZ022>024-027-028-040300- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1030 AM MST SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA. .DAY ONE...TODAY INCREASED MONSOON MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE TODAY FOR A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND ALL OF SOUTH CENTRAL AZ. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING STRONG WIND... HEAVY RAIN...HAIL...AND DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTH TO SOUTHEAST WINDS ALOFT WILL IMPORT ADDITIONAL MOISTURE INTO SOUTHWEST AND SOUTH-CENTRAL ARIZONA ON SUNDAY. A SERIES OF IMPULSES WITHIN THIS MOIST FLOW IS EXPECTED TO CAUSE ADDITIONAL PERIODS OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SUNDAY...WITH POSSIBLE STRONG WINDS AND HEAVY RAIN. THE THUNDERSTORM POTENTIAL WILL DIMINISH SOMEWHAT MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VASQUEZ
In the hours before
Local storm report, Sep 3, 5:00 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG BRENDA 33.69N 113.94W
09/03/2005 LA PAZ AZ UNKNOWN
MANAGER AT RV PARK ESTIMATED 60 TO 70 MPH WIND RIPPED
AWNINGS OFF OF TRAILERS AND FLATTENED MANY PALO VERDE
TREES BETWEEN 2 AND 245 PM. VERY HEAVY RAIN AND PEA SIZED
HAIL ALSO OCCURRED DURING THIS TIME.
&&
KINCAIDNearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.